Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 22, NWS El Paso, TX

May 12, 20188 counties in New Mexico

NWS El Paso, TX issued this red flag warning at May 12, 2018, 1:56 PM MDT for 8 counties in New Mexico. It took effect at May 13, 2018, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2018, 1:56 PM MDT (19:56 UTC)
In effect from
May 13, 2018, 1:00 PM MDT
Expired
May 13, 2018, 8:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 115 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3094 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WWUS84 KEPZ 121956
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
156 PM MDT Sat May 12 2018

...CRITICAL FIRE WEATHER CONDITIONS THROUGH SATURDAY...

.A strong flow pattern over the region will maintain strong
southwest winds this afternoon through early evening...especially
over southwest New Mexico. With above normal temperatures in the
90s and relative humidities falling into the single digits to
lower teens, critical fire weather conditions are expected to
this afternoon and early evening. Wind speeds will increase above
critical thresholds again on Sunday afternoon for areas primarily
west of the river. 

NMZ110>112-130330-
/O.NEW.KEPZ.FW.W.0022.180513T1900Z-180514T0200Z/
/O.CON.KEPZ.FW.W.0021.000000T0000Z-180513T0300Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
156 PM MDT Sat May 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
110, 111, AND 112... 
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8
PM MDT SUNDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 110, 111, AND 112...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 1 PM to 8 PM
MDT Sunday. 

* AFFECTED AREA...Fire weather zone 110. Fire weather zone 111.
  Fire weather zone 112.

* WIND...West to southwest winds 20 to 30 mph with gusts to 35 
  to 40 mph.

* HUMIDITY...9 to 15 percent.

* THUNDERSTORMS...No thunderstorms are expected.

* HIGHEST THREAT...is located west of the Rio Grande.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NMZ113-130300-
/O.CON.KEPZ.FW.W.0021.000000T0000Z-180513T0300Z/
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
156 PM MDT Sat May 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
113...

* AFFECTED AREA...Fire weather zone 113.
  

* WIND...West to southwest winds 20 to 30 mph with gusts to 35 
  to 40 mph.

* HUMIDITY...9 to 15 percent.

* THUNDERSTORMS...No thunderstorms are expected.

* HIGHEST THREAT...is located west of the Rio Grande.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Lundeen
3 follow-up statements
305 
WWUS84 KEPZ 130338
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
938 PM MDT Sat May 12 2018

...CRITICAL FIRE WEATHER CONDITIONS THROUGH SATURDAY...

.A strong flow pattern aloft over the region will maintain strong
southwest winds at the surface again Sunday afternoon through 
early evening. With above normal temperatures in the 90s and 
relative humidities falling into the single digits to lower teens,
critical fire weather conditions are again expected Sunday 
afternoon and early evening as wind speeds will increase above 
critical thresholds.

NMZ110>112-131400-
/O.CON.KEPZ.FW.W.0022.180513T1900Z-180514T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
938 PM MDT Sat May 12 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT
SUNDAY FOR LOW HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONES 
110, 111, AND 112...

* AFFECTED AREA...Fire weather zone 110. Fire weather zone 111. 
  Fire weather zone 112. 

* WIND...West to southwest winds 20 to 30 mph with gusts to 35 
  to 40 mph.

* HUMIDITY...9 to 15 percent.

* THUNDERSTORMS...No thunderstorms are expected.

* HIGHEST THREAT...is located west of the Rio Grande.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
944 
WWUS84 KEPZ 130345
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
945 PM MDT Sat May 12 2018

...CRITICAL FIRE WEATHER CONDITIONS THROUGH SUNDAY...

.A strong flow pattern aloft over the region will maintain strong
southwest winds at the surface again Sunday afternoon through
early evening. With above normal temperatures in the 90s and
relative humidities falling into the single digits to lower
teens, critical fire weather conditions are again expected Sunday
afternoon and early evening as wind speeds will increase above
critical thresholds.

NMZ110>112-131400-
/O.CON.KEPZ.FW.W.0022.180513T1900Z-180514T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
945 PM MDT Sat May 12 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT
SUNDAY FOR LOW HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONES 
110, 111, AND 112...

* AFFECTED AREA...Fire weather zone 110. Fire weather zone 111. 
  Fire weather zone 112. 

* WIND...West to southwest winds 20 to 30 mph with gusts to 35 
  to 40 mph.

* HUMIDITY...9 to 15 percent.

* THUNDERSTORMS...No thunderstorms are expected.

* HIGHEST THREAT...is located west of the Rio Grande.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
253 
WWUS84 KEPZ 131323
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
723 AM MDT Sun May 13 2018

...CRITICAL FIRE WEATHER CONDITIONS THROUGH SUNDAY...

.A strong flow pattern aloft over the region will maintain strong
southwest winds at the surface this afternoon and early evening. 
With above normal temperatures in the 90s and relative humidities 
falling into the single digits to lower teens, critical fire 
weather conditions are expected as wind speeds increase across 
the area this afternoon. 

NMZ110>112-140200-
/O.CON.KEPZ.FW.W.0022.180513T1900Z-180514T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
723 AM MDT Sun May 13 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 110, 111, AND 112...

* AFFECTED AREA...Fire weather zone 110. Fire weather zone 111. 
  Fire weather zone 112. 

* WIND...West to southwest winds 20 to 30 mph with gusts to 35 
  to 40 mph.

* HUMIDITY...9 to 15 percent.

* THUNDERSTORMS...No thunderstorms are expected.

* HIGHEST THREAT...is located west of the Rio Grande.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Lundeen

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 12, 5:06 AM MDT, 8 hours 50 minutes earlier.

Area forecast discussion, May 12, 5:06 AM MDT, 8 hours 50 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
506 AM MDT Sat May 12 2018

.SYNOPSIS...
Southwest flow will continue to bring very warm and dry weather to
the region through the weekend and next week. The afternoons this
weekend will be a little on the breezy side, especially in
southwestern New Mexico, but the winds will decrease early next
week. Temperatures will remain 4 to 8 degrees above normal through
the weekend, and will trend warmer towards the middle of next
week.

&&

.DISCUSSION...
A sprawling upper low centered over Nevada is keeping dry
southwesterly flow in place over the Desert Southwest. The low
will slowly weaken as it remains nearly stationary over the next
several days. Persistent SW flow aloft will induce surface
troughing east of the Rockies, with the associated pressure
gradient supporting breezy to windy conditions across our area
today and Sunday. However, as the upper low weakens, so too will
the winds aloft and the pressure gradient at the surface. As a
result, expect winds this afternoon (gusts 30-40 mph) will be a
little lighter than yesterday, and Sunday lighter still (gusts
25-35 mph). This is not enough wind to support a Wind Advisory,
but when combined with Minimum RH values in the 8-12 percent
range, critical fire weather conditions will remain a concern
through the weekend.

Thanks to the trough, temperatures will "cool down" to the lower
and middle 90s in the lowlands today through Monday. This is
still 4 to 8 degrees above normal.

For the longer range, forecast models and ensembles are in good
agreement on overall pattern despite the blocking which doesn't
break down until Tue-Wed. Westerly flow will prevail Mon-Tue,
followed by an upper ridge which amplifies over NM mid-week in
response to another closed upper low developing off the northern
California coast. This will mean continued dry conditions, with
westerly low level flow keeping low level moisture well to our
east. Expect temperatures to slowly climb, with upper-90s possible
again in the lowlands as the ridge builds.

The longer-range upper low looks to take a swing at the Four
Corners Friday-Sat, which should bring increasingly windy
conditions to the area.

&&

.AVIATION...
Expect winds this morning at ELP to slowly diminish as we head
towards dawn. Across the wider area, lighter winds will prevail
through the morning hours, but we will see afternoon gusts in the
25 to 35 knot range, generally after 20Z. The strongest winds will
be over SW New Mexico (near and west of the Continental Divide),
diminishing as you head east towards the Rio Grande.

&&

.FIRE WEATHER...
Nearly stationary upper low over Nevada will keep dry southwest
flow in place over the region through early next week. This will
result in breezy to windy afternoons, especially over SW New
Mexico. Peak afternoon winds will slowly diminish each day as the
upper low over Nevada weakens. Still, expect critical fire weather
conditions over most of southern NM today, and possibly again in
SW New Mexico on Sunday afternoon. Winds will be lighter early
next week, but may increase to critical values again late next
week as another closed upper low develops.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 95  69  92  70 /   0   0   0   0
Sierra Blanca           94  65  89  67 /   0   0   0   0
Las Cruces              91  60  88  61 /   0   0   0   0
Alamogordo              90  59  88  59 /   0   0   0   0
Cloudcroft              67  41  66  44 /   0   0   0   0
Truth or Consequences   89  58  87  61 /   0   0   0   0
Silver City             81  51  79  52 /   0   0   0   0
Deming                  90  56  88  56 /   0   0   0   0
Lordsburg               87  54  86  55 /   0   0   0   0
West El Paso Metro      92  67  90  69 /   0   0   0   0
Dell City               96  59  93  56 /   0   0   0   0
Fort Hancock            97  70  93  71 /   0   0   0   0
Loma Linda              89  62  86  65 /   0   0   0   0
Fabens                  95  61  93  64 /   0   0   0   0
Santa Teresa            91  64  89  65 /   0   0   0   0
White Sands HQ          91  67  88  69 /   0   0   0   0
Jornada Range           91  55  88  58 /   0   0   0   0
Hatch                   92  58  89  58 /   0   0   0   0
Columbus                90  60  90  61 /   0   0   0   0
Orogrande               92  66  90  67 /   0   0   0   0
Mayhill                 78  50  76  51 /   0   0   0   0
Mescalero               76  46  75  47 /   0   0   0   0
Timberon                76  41  74  43 /   0   0   0   0
Winston                 81  44  79  46 /   0   0   0   0
Hillsboro               86  52  84  54 /   0   0   0   0
Spaceport               89  56  87  60 /   0   0   0   0
Lake Roberts            79  38  77  39 /   0   0   0   0
Hurley                  82  48  81  50 /   0   0   0   0
Cliff                   84  41  83  42 /   0   0   0   0
Mule Creek              82  49  81  53 /   0   0   0   0
Faywood                 84  49  82  51 /   0   0   0   0
Animas                  87  55  88  57 /   0   0   0   0
Hachita                 87  57  88  58 /   0   0   0   0
Antelope Wells          87  56  87  58 /   0   0   0   0
Cloverdale              81  53  82  55 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 9 PM MDT this evening for
     NMZ110>113.

TX...None.
&&

25-Hardiman
Hazardous weather outlook, May 12, 7:18 AM MDT, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
718 AM MDT Sat May 12 2018

NMZ401-402-408>417-TXZ418>424-131330-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
718 AM MDT Sat May 12 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Southwest winds will increase this afternoon to 15 to 25 mph with
gusts 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

NMZ403>407-131330-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
718 AM MDT Sat May 12 2018

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...Today and Tonight
Southwest winds will increase this afternoon to 20 to 25 mph with
gusts 35 to 40 mph. Some patchy blowing dust is possible,
including around Lordsburg Playa.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

Hardiman

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.